Ohio, 2018

Flash Flooding and Flooding in Ohio, May 27, 2018

May 27, 2018 · NWS ILN · 5 events in 2 counties and zones

Slow moving thunderstorms produced locally heavy rainfall during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Slow moving thunderstorms produced locally heavy rainfall during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 27, 1:00 AM EST, 0 minutes earlier.

Area forecast discussion, May 27, 1:00 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
200 AM EDT Sun May 27 2018

.SYNOPSIS...
An upper level disturbance will move across the region
overnight. In the wake of this system, the rest of the Memorial
Day weekend will be warm and humid.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Scattered convection continues to occur along generally an
east-west band that is sagging south. This should diminish
through the night. Forecast lows look reasonable at this point.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
H5 ridge begins to builds over the Ohio Valley Sunday as the s/w
exits to the east. This combined with drier mid levels will act
as a cap to thunderstorms development and expect Sunday to be
dry. Temperatures will warm to the upper 80s.

The ridge remains in place Sunday night. Skies should be
clearing as the night progresses. Could see some more fog by the
end of Sunday night. It will be muggy and warm with lows in the
mid to upper 60s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Warm and humid conditions will be present for Monday. Monday is
expected to be the warmest day of the long term. Precipitation
is expected to stay confined to south of the region and
therefore went with dry conditions for Monday and Monday night.

Beginning later in the day on Tuesday, moisture from the remnants of
Alberto will begin to work into the region.  Wednesday and Thursday
will bring the highest chances of precipitation to the region.  As
the low nears the area Wednesday afternoon into Wednesday evening
wind gust could exceed 30 mph.  Trended winds and wind gusts upwards
with this forecast during this time.

A weak disturbance will keep precipitation chances in the forecast
for Friday.  There are some subtle weak features near the area for
Saturday, however nothing strong enough to have precipitation
chances in the forecast for Saturday at this time.

Temperatures are expected to be above normal for most locations
through the long term period.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Convection still continues to linger across some of the TAF
sites this morning, but in general continues to weaken due to a
lack of daytime heating. This morning, some high res models are
indicating the possibility of MVFR restrictions in visibilities
thanks to weak winds and yesterdays precipitation. Overall,
cloud cover is currently sufficient to where most MVFR
visibility development should be held off.

During the day today drier air will continue to nudge south
with PWATs falling below 1.00" in places. GFS soundings show
drier air quickly moving in across all TAF sites, while the NAM
shows enough moisture lingering towards KCVG/ KLUK were some
thunderstorm formation would be possible. For now the chance
looks to low to mention in the TAFs.

OUTLOOK...Thunderstorms are possible Wednesday into Thursday.
MVFR ceilings and visibilities possible Wednesday night into
Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Sites
NEAR TERM...
SHORT TERM...Sites
LONG TERM...
AVIATION...Haines
Hazardous weather outlook, May 26, 2:11 AM EST, 22 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
311 AM EDT Sat May 26 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-270715-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
311 AM EDT Sat May 26 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 26, 8:18 PM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
918 PM EDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     2 SSE LOVELAND          39.24N 84.27W
05/26/2018                   CLERMONT           OH   BROADCAST MEDIA

            TREES AND BRANCHES DOWN.

&&

KK

The radar

The Cincinnati radar (KILN), 113 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Hocking

When
May 27, 1:00 AM EST to 2:00 AM EST
Where
Hocking County, 0.56 mi ESE of Rockbridge to 0.29 mi ENE of Rockbridge
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.576, -82.521

Two high water rescues occurred in Rockbridge due to rapidly rising water.

Flash Flood, Hocking

When
May 27, 1:00 AM EST to 2:00 AM EST
Where
Hocking County, 1.74 mi ESE of Logan Owens Fld Arpt to 1.58 mi ESE of Logan Owens Fld Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
39.590, -82.340

A high water rescue was needed due to a car being trapped in high water at the intersection of State Route 93 and Route 668.

Flash Flood, Hocking

When
May 27, 1:30 AM EST to 2:30 AM EST
Where
Hocking County, 0.5 mi ESE of Rockbridge to 0.44 mi ESE of Rockbridge
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
39.577, -82.521

U.S. 33 was closed near Rockbridge due to high water running across the roadway. Also, a mini mart was flooded.

Flood, Fairfield

When
May 27, 2:30 AM EST to 3:30 AM EST
Where
Fairfield County, 2.13 mi W of Revenge to 1.86 mi W of Revenge
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.600, -82.690

High water was reported in parts of southern Fairfield County.

Flood, Hocking

When
May 27, 4:00 AM EST to 5:00 AM EST
Where
Hocking County, 0.54 mi ENE of Rockbridge to 0.38 mi ENE of Rockbridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.584, -82.522

A few roads remained closed in the Rockbridge area due to lingering high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747012, 747013, 747014, 747015, 747017.